Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2023, 10:10 PM CDT for Jones County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 10:10 PM CDT (03:10 UTC)
- Expired
- May 30, 2023, 10:40 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:50 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 30, 8:50 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 850 PM CDT Tue May 30 2023 .UPDATE... Issued at 846 PM CDT Tue May 30 2023 Watching convection across western SD, especially over southwest SD where better instability and shear exist. Some of this activity looks to bleed into the southwest counties over the next few hours, potentially remaining on the strong side with gusty winds being the main threat. Made some adjustments to PoPs to account for this, and may have to raise the southwest even more if current activity holds together like latest runs of the HRRR are suggesting. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 251 PM CDT Tue May 30 2023 Weak southwest flow will continue tonight and into Wednesday. A few cu have popped up in the eastern portion of the forecast area, otherwise pretty quiet so far today. Lack of any forcing or shear to support growth evident. Activity from western SD and NE will move into the Missouri River valley and west this evening bringing in small chances of thunderstorms through 06Z tonight. Deterministic models are in fair agreement of a small shortwave to move up from the intermountain west tonight and into eastern SD Wednesday. This will be the focus of the next round of thunderstorms for the region. However, with the weak shear aloft it will be hard to get anything organized for a long period of time. A few pulse type storms likely however. SPC only has area in general thunder as well. Pops may be on high side for Wednesday, but still expect a good portion of the are to get wet. Temps will remain above normal for late May. .LONG TERM...(Thursday through Tuesday) Issued at 251 PM CDT Tue May 30 2023 The main forecast challenge in the extended revolves around precipitation chances. The upper level pattern will feature ridging to the east and a low pressure trough over the Rockies Thursday, with the high to the east then meandering its way back to the west Friday, and becoming the main feature over the Northern Plains through the remainder of the period. At the surface, the pattern of high pressure to the east and low pressure to the west will be in place through the entire period, with southerly flow bringing warm and moist air into the region. The warm temperatures and high dewpoints will lead to periods of fairly unstable conditions each day, along with the potential for scattered showers and thunderstorms each afternoon and evening, with quieter conditions during the overnight hours. Therefore, much of the extended period continues to be riddled with slight chance to chance POPs. High temperatures will be mainly in the 80s through the period, with overnight lows in the lower to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 639 PM CDT Tue May 30 2023 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast through the TAF period. However, threat for isolated -TSRA/TSRA or -SHRA/SHRA exists this evening for KMBG/KPIR, then later in the TAF period for KABR/KATY. TEMPO MVFR VSBY is possible in any heavier downpours, but confidence in location and overall limited coverage prevents inclusion in TAFs at this point. Will await any development and/or more immediate impactful proximity to a TAF site before including TEMPO groups. Will stick with VC mention at this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Scarlett LONG TERM...Parkin AVIATION...TMT
In the hours before
Special weather statement, May 30, 9:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
953 PM CDT Tue May 30 2023
SDZ045-310345-
Jones SD-
953 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of Jones County through
1045 PM CDT...
At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nowlin to near Okaton to near Swift Bear.
Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Okaton around 1000 PM CDT.
Westover and Intersection of Highway 83 and White River around
1010 PM CDT.
Other locations in the path of these storms include Murdo, Capa and
Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4373 10074 4372 10079 4376 10081 4378 10088
4380 10088 4379 10090 4383 10093 4381 10095
4385 10099 4386 10106 4416 10105 4403 10057
4373 10041 4373 10051 4377 10059 4374 10062
4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0252Z 242DEG 29KT 4405 10129 4389 10099 4362 10082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:53 PM CDT | Special Weather Statement | ABR | Jones | 52 min |
| May 31, 1:03 PM CDT | Special Weather Statement | ABR | Day | 27 min |
| May 31, 1:31 PM CDT | Special Weather Statement | ABR | Grant | 44 min |
| May 31, 1:44 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 46 min |
| May 31, 2:56 PM CDT | Special Weather Statement | ABR | Big Stone | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.